Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 520, NWS Norman, OK

June 15, 20174 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 15, 2017, 9:25 PM CDT for 4 counties in Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 9:25 PM CDT (02:25 UTC)
Expired
Jun 15, 2017, 9:52 PM CDT
In force
27 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Major County, OK

The radar

The Vance AFB radar (KVNX), 32 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2783 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

341 
WUUS54 KOUN 160225
SVROUN
OKC003-047-053-093-160315-
/O.NEW.KOUN.SV.W.0520.170616T0225Z-170616T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
925 PM CDT THU JUN 15 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Eastern Alfalfa County in northwestern Oklahoma...
  Grant County in northern Oklahoma...
  Northern Garfield County in northern Oklahoma...
  Northeastern Major County in northwestern Oklahoma...

* Until 1015 PM CDT

* At 925 PM CDT, the leading edge of winds from a line of severe
  thunderstorms was located along a line extending from 3 miles south
  of Manchester to 5 miles south of Lamont, moving southwest at 35
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Enid, Medford, Helena, Pond Creek, Ringwood, Lamont, Wakita,
  Kremlin, Goltry, Meno, Jet, Nash, Hunter, Hillsdale, Manchester,
  Carrier, Amorita, Byron, Jefferson and Renfrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3655 9746 3650 9746 3636 9830 3699 9830
      3700 9770
TIME...MOT...LOC 0225Z 048DEG 30KT 3694 9803 3661 9758 

HAIL...<.75IN
WIND...60MPH
 
$$

30
1 follow-up statement
178 
WWUS54 KOUN 160252
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
952 PM CDT THU JUN 15 2017

OKC003-047-053-093-160302-
/O.CAN.KOUN.SV.W.0520.000000T0000Z-170616T0315Z/
Alfalfa OK-Grant OK-Garfield OK-Major OK-
952 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALFALFA...GRANT...
NORTHERN GARFIELD AND NORTHEASTERN MAJOR COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

LAT...LON 3655 9746 3650 9746 3636 9830 3699 9830
      3700 9770
TIME...MOT...LOC 0251Z 048DEG 30KT 3679 9823 3646 9778 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:28 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 15, 7:28 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
728 PM CDT Thu Jun 15 2017

.UPDATE...
Made adjustments to rain chances and sky cover tonight.

&&

.DISCUSSION...
Some severe thunderstorms remain possible tonight, mainly before
1 AM across northern Oklahoma.

A cluster of severe storms has already brought large hail,
damaging wind gusts, and locally heavy rainfall to northwestern
Oklahoma. This cluster will generally move into southern Kansas in
the next few hours. Otherwise, it appears chances for severe
storms in western Oklahoma are decreasing daytime heating from
abundant cloud cover and the sun getting lower on the horizon
which will allow for CINH to increase.

Another cluster of severe storms with large hail, damaging winds,
and heavy rainfall near Childress, Texas continues to slowly
drift south/southeast and may impact far western north Texas, west
of a Quanah to Seymour line in the next 3 hours.

The highest potential for severe storms appears to be with a large
line of storms currently in southern Kansas which will move into
north central and northeastern Oklahoma between 9 pm and midnight.
Damaging wind gusts appear to be the main hazard along with heavy
rainfall. Some large hail may be possible ad well. Not sure how
far south and southeast this line of storms will go. This
depends on the amount of CINH south of the line as well as
strength of developing low level cold pool. Latest radar trends
have been suggesting that this line may be diving more southward
compared to eastward which could bring severe storms into the
Oklahoma City area towards midnight, as well as Ada and Pauls
Valley areas towards 2 am. Confidence in this solution remains
low. Will continue to monitor.

Products will be updated shortly.

MBS

&&

.PREV DISCUSSION... /issued 600 PM CDT Thu Jun 15 2017/

AVIATION...
Convection to the west and north of the area this evening and
potentially through part of the overnight across the north. This is
most likely to impact GAG/WWR early this evening and then PNC into
the overnight. Will keep a mention at all these sites, with chances
too low elsewhere. Have maintained VFR conditions throughout the
forecast period. Winds will be difficult with potential multiple
outflow boundaries that may move across the area, but expect mainly
south/southeast winds that will diminish early this evening and then
continue through the period.

30

PREV DISCUSSION... /ISSUED 354 PM CDT Thu Jun 15 2017/

DISCUSSION...
Two areas of severe convection have already formed...more or less
as planned. The first is currently a broken line of storms in the
eastern Texas Panhandle. These storms are expected to drift
slowly east, then weaken as they cross far western Oklahoma. The
second area of severe storms is over central Kansas, and has all
appearances of becoming a mesoscale convective system (MCS). This
MCS will move southeast later this afternoon and evening, reaching
north-central Oklahoma approximately 7 pm, then continue toward
the southeast. It will move into less-favorable conditions, and
should start to disintegrate during the late evening or overnight.
Exactly how far it will survive is uncertain.

There may be a few storms Friday in the still-unstable
atmosphere, but as the upper-level ridge over the southwestern
United States begins to expand into the southern Plains, that
should provide more and more inhibition. By Saturday, no storms
are expected, and temperatures will be quite hot. Combining the
heat with the expected humidity, we will likely see heat indices
above 105 over much of our forecast area. A Heat Advisory will
probably be needed at least for north-central Oklahoma.

A noticable cold front will arrive overnight Saturday into Sunday
morning as a significant shortwave trough passes through the
upper-level flow over the central Plains. The cold front will
bring another chance for thunderstorms, and temperatures will
drop back closer to the average for mid-June.

The remainder of the forecast consists of temperatures a few
degrees above average...and low chances for rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  96  76  98 /  20  10  10   0
Hobart OK         71  98  75 102 /  20   0  10   0
Wichita Falls TX  73  99  76 101 /  20   0   0   0
Gage OK           68  97  70 102 /  30  10  10   0
Ponca City OK     70  96  76  99 /  70  10  20   0
Durant OK         74  96  75  96 /  30  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17/30
Hazardous weather outlook, Jun 15, 8:38 PM CDT, 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
838 PM CDT Thu Jun 15 2017

OKZ004>048-050>052-TXZ083>090-170145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
838 PM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

.Thunderstorm Outlook...
There is a Moderate risk of severe thunderstorms across far north
central Oklahoma. Enhanced, Slight, and Marginal risks for severe
thunderstorms surround the Moderate Risk.

Location...
The Moderate Risk is located along and north of a line from near
the Great Salt Plains Lake to Lamont to Ponca City. The Enhanced
Risk is located along and north of a line from Alva to Enid to
Stillwater. The Slight Risk area is northeast of a Buffalo to
Clinton to Pauls Valley to Atoka line. Another Slight Risk area is
west of a Hollis to Benjamin, Texas line.

Timing...
The most likely time for severe weather will be from now through
3 AM tonight.

Impacts...
Damaging wind gusts up to 80 mph...
Hail up to the size of golf balls...

Discussion...
A line of severe storms will move south and southeast into north
central and northeastern Oklahoma this evening, and perhaps
central and southeast Oklahoma later tonight. The primary hazard
with the line of storms is damaging wind gusts. Large hail and
isolated flash flooding are possible as well due to locally heavy
rainfall. There is much uncertainty on how far south and west the
line of storms moves tonight.

Scattered thunderstorms will continue mainly before 11 pm tonight
across western Oklahoma and far western north Texas. Large hail is
main hazard with these storms.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations
tonight.

.Heavy Rainfall/Flooding...
Localized areas of excessive rainfall from thunderstorms may
cause flash flooding tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will return Friday night to northern
Oklahoma, Saturday night across northeastern Oklahoma, and
continue Sunday into Monday across much of Oklahoma and western
north Texas. A few strong to severe storms will be possible.

.Heat...
Widespread heat indices from around 100 to 108 degrees are
expected Friday and Saturday during the afternoon and early
evening hours. Be sure to drink plenty of water and take
frequent breaks when working or playing outside.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz/MBS

In the hours before

Local storm report, Jun 15, 8:14 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     NON-TSTM WND GST 3 WNW HOPETON           36.71N 98.72W
06/15/2017  M57 MPH          WOODS              OK   MESONET

            HEAT BURST AT ALVA SITE.

&&

JP
Special weather statement, Jun 15, 8:32 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
832 PM CDT THU JUN 15 2017

TXZ083>086-160215-
Wichita TX-Wilbarger TX-Foard TX-Hardeman TX-
832 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wichita...
Wilbarger...Foard and southern Hardeman Counties Until 915 PM CDT...

AT 830 PM CDT, an area of light rain and virga will be capable of
producing wind gusts to near 50 mph from near Quanah and Crowell
east to Vernon and Electra over the next hour.

LAT...LON 3437 9996 3406 9867 3384 9871 3384 9997
TIME...MOT...LOC 0130Z 286DEG 26KT 3418 9991 3398 9879

30
Special weather statement, Jun 15, 9:04 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
904 PM CDT THU JUN 15 2017

TXZ088-160230-
Baylor TX-
904 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Baylor County Until 930
PM CDT...

AT 901 PM CDT, a strong thunderstorm was located 5 miles north of Red
Springs, moving southeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3361 9947 3363 9948 3382 9943 3374 9903
      3345 9917
TIME...MOT...LOC 0201Z 296DEG 31KT 3369 9938

30
Local storm report, Jun 15, 9:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     PECKHAM                 36.89N 97.18W
06/15/2017  E70 MPH          KAY                OK   BROADCAST MEDIA

            RELAYED BY KFOR TV.

&&

JP
Local storm report, Jun 15, 9:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
922 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     5 SW BLACKWELL          36.76N 97.35W
06/15/2017  M60 MPH          KAY                OK   AWOS

            AT BLACKWELL-TONKAWA MUNICIPAL AIRPORT.

&&

JP
Local storm report, Jun 15, 9:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     1 WSW MEDFORD           36.80N 97.75W
06/15/2017  M62 MPH          GRANT              OK   MESONET

            AT MEDFORD SITE.

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:47 PM CDTSpecial Weather StatementOUNBlaine, Dewey43 min
Jun 15, 8:11 PM CDTSevere Thunderstorm WarningOUNGrant, Kay64 min
Jun 15, 9:12 PM CDTSevere Thunderstorm WarningOUNGrant, Kay, Noble48 min
Jun 15, 9:57 PM CDTSevere Thunderstorm WarningOUNKay, Noble, Payne31 min
Jun 15, 11:52 PM CDTSpecial Weather StatementOUNHughes, Seminole38 min
Jun 16, 2:51 PM CDTHeat AdvisoryOUNAlfalfa, Atoka, Blaine, Bryan, Caddo, Canadian and 31 more29 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.